The Real ME: A Stock Photography Resource for the Media
We’ve all seen them in the news stories about ME/CFS: the guy in a suit at the office, yawning; the beautiful woman sitting at her desk with her immaculate make-up and elegantly coiffed hair, hand to her head and looking slightly pained.
Discuss the article on the Forums.

Pregablin / Gabapentin masking symptoms

Discussion in 'Post-Exertional Malaise, Fatigue, and Crashes' started by Sallyagerharris, Sep 12, 2016.

  1. Sallyagerharris

    Sallyagerharris

    Messages:
    40
    Likes:
    121
    Berkshire UK
    I've recently been put on Gabapentin / pregablin. I had a bad reaction first of all but it seems to be settling down. I'm not totally convinced as yet whether it's right for me as I have this background of nausea and pain.

    My concern is that I think it's masking the symptoms which is obviously good but then I'm also concerned that I therefore may overdo it.

    Does anybody else have any thoughts or experience in this regards.

    Thanks.

    Sally x
     
  2. ErdemX

    ErdemX Senior Member

    Messages:
    100
    Likes:
    224
    Istanbul
    I have CFS for 4 years and I'm on pregabalin (Lyrica) on more than 3 years now.

    When I started Lyrica, it caused a sudden big improvement on all my symptoms, not only on sleep but also fatigue and of course its main magic, pain. If you have constant, heavy overall muscle pain like me, Lyrica might help a lot. It also helped me with something in my sleep. Before Lyrica, my sleep was very disturbed and I was also having lots of hypnic jerks (almost jumping in bed several times just before falling asleep). It helped me with those greatly. (But I still wake up very weak and tired in the morning)

    After a year, I decided to stop Lyrica and I had a strong CFS attack, my fatigue has started worsening and when I started it again, it only helped with pain and sleep but no more with fatigue.

    Stopping Lyrica is very hard. You should do it very very slowly, because it causes panic attack like anxiety if you do it quickly.

    After years, some people complain that it may cause weight gain. I gained 8 kilos in 3 years but it's very hard to tell because I'm housebound, I don't even walk much. Weight gain is no surprise on long term CFS.

    I don't think its fair to say that it is masking symptoms. My pain is mostly gone and my sleep is a lot better with it. I would say, it helps with symptoms, as long as you are on it.
     
  3. LaurelW

    LaurelW Senior Member

    Messages:
    584
    Likes:
    211
    Utah
    I've been on gabapentin for about four years. It's simply the best pain relief solution for me. It makes it easier to sleep and keeps my pain under tolerable control. I only take 400 mg. a day, split into four doses. I don't believe it masks my symptoms. And it's dirt cheap. I've gained a bit of weight, but I also think this is indistinguishable from aging and inactivity.

    I tried the time-release version (Gralise) and it didn't last as long as it was supposed to, plus it's not generic and so costs about $50 a month even with insurance.

    I haven't tried Lyrica yet.
     
  4. CFS_for_19_years

    CFS_for_19_years Hoarder of biscuits

    Messages:
    2,001
    Likes:
    5,060
    USA
    I've been on Lyrica for about ten years and I never thought it led to me overdoing anything. If anything, it has led to better sleep and better pain control, which gives me better quality of life.
     
  5. Cog71

    Cog71

    Messages:
    39
    Likes:
    57
    Los Angeles
    Funny you should ask this now. I've just come off gabapentin after about 6 months, because I actually believe that although it was helping with pain and sleep, it was enhancing my fatigue and apathy. I'd been doing really well on Effexor (SNRI) for pain and Midodrine for my dysautonomia. A rough night would lead to breakthrough pain though so we tried adding gabapentin, just in the evenings for sedation and breakthrough pain relief. Initially it was great - I'd take it at the same time as the ambien and sleep right through the night.

    However after about 3 months I started to feel very very low, and fluey in a way I hadn't experienced before. And I kept getting an infection inside my nose. Like an infected hair follicle, where your nose goes all red but the actual infection is inside the nostril. But this would finally disappear and then come back the next week! I was finding it harder and harder to get out of bed, and although my pain is currently (fingers crossed) at only a 3-4, every time we had evening plans I just lay on the bed and told him to go on his own. And weirdest, I'm quite thin - 140 pounds at 5ft 9, and I began to develop this enormous pregnant-looking tummy.

    Long story short I happened to be chatting to a friend of mine who works in the prison system. I told her what I was taking and she shook her head - 'you need to get off that, really'. I was pissed, because as we all know, normal healthy people know ZERO about what we go through and what it takes to enable us to actually function. So I said 'Yeah, well...' But then she proceeded to reel off ALL my symptoms! The weight gain in the stomach (something to do with it eventually working like a steroid?) the constant infections, the lethargy, apathy.. she explained it's used widely in correctional facilities because it makes people less aggressive and more malleable. No shit.

    Anyway, I've just realized this may seem like a downer post and if it does I'm sorry. It's just that I came off the gabapentin and within 10 days my stomach shrunk back to normal size and my apathy went away (although of course I still have the pain and the mac truck running back and forth over me all through the night, plus the molasses stuck to my carpets). For me, at least, what I thought was a rapid deterioration of the disease was actually just the effects of gabapentin. For the time being, at least. And if just one person can be helped by this story then it'll be worth the Debbie Downer post. I hope!
     

See more popular forum discussions.

Share This Page